Warfarin and acetaminophen interaction: a summary of the evidence and biologic plausibility.

Published

Journal Article

Ms TS is a 66-year-old woman who receives warfarin for prevention of systemic embolization in the setting of hypertension, diabetes, and atrial fibrillation. She had a transient ischemic attack about 4 years ago when she was receiving aspirin. Her INR control was excellent; however, over the past few months it has become erratic, and her average dose required to maintain an INR of 2.0 to 3.0 appears to have decreased. She has had back pain over this same period and has been taking acetaminophen at doses at large as 650 mg four times daily, with her dose varying based on her symptoms. You recall a potential interaction and wonder if (1) her acetaminophen use is contributing to her loss of INR control, and (2) does this interaction place her at increased risk of warfarin-related complications?

Full Text

Duke Authors

Cited Authors

  • Lopes, RD; Horowitz, JD; Garcia, DA; Crowther, MA; Hylek, EM

Published Date

  • December 8, 2011

Published In

Volume / Issue

  • 118 / 24

Start / End Page

  • 6269 - 6273

PubMed ID

  • 21911832

Pubmed Central ID

  • 21911832

Electronic International Standard Serial Number (EISSN)

  • 1528-0020

Digital Object Identifier (DOI)

  • 10.1182/blood-2011-08-335612

Language

  • eng

Conference Location

  • United States